Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 141, NWS Wilmington, NC

August 9, 2000Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 9, 2000, 3:57 PM EDT for Brunswick County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 3:57 PM EDT (19:57 UTC)
Expired
Aug 9, 2000, 4:45 PM EDT
In force
48 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1934 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 091958
SVRILM
NCC019-092045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
357 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER MACO...OR ABOUT 6 MILES
  NORTHWEST OF LELAND...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MACO AT 420 PM EDT
   WINNABOW AT 445 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

DRH/TM

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 9, 2:30 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT WED AUG 9 2000

ZFP: CONVECTION HAS BEGUN OVER THE CWA WITH TWO AREAS. THE FIRST IS
ALONG THE SEA BREEZE IN NORTH CAROLINA AND WITH THE LIS OF -8 TO
-10 ALONG THE COAST THIS WILL CONTINUE TO ENHANCE THESE THUNDERSTORMS
THROUGH EVENING.  WET-BULB ZEROS ARE AROUND 13000 FT SO LARGE HAIL
MAY BE HARD TO COME BY THIS AFTERNOON BUT VERY HEAVY RAIN IS IN THE
CARDS AS PW ARE RUNNING AROUND 2 INCHES.

THE FORECAST SHOWS LITTLE WAY IN LIFT UNTIL THE FRONT PUSHES ITS WAY
TO THE AREA. THE BEST LIFT IS SEEN LATE THURSDAY NIGHT.  FRONTAL
PUSH SHOULD MAKE IT JUST SOUTH OF THE FORECAST AREA FRI THROUGH
SUN. MODELS INDICATING THAT TROPICAL DEPRESSION 4 AND THE
TROPICAL WAVE WEST  OF THE BAHAMAS WILL STAY TO OUR EAST BUT THE
COMBINATION WITH THE FRONT IN OUR LOCALE AND THE ABUNDANT TROPICAL
MOISTURE COULD MAKE FOR A WET LATER PART OF THE WEEK.  CONTINUED HOT
AND HUMID CONDITIONS THROUGH TOMORROMOW SO WILL HIGHLIGHT FOR HEAT
INDICES APPROACHING 105 INLAND AGAIN ON THU.

CWF: SW WINDS OF 10 KNOTS AND SEAS OF 3 FEET. WINDS SHOULD PICK UP A
BIT WITH FRONTAL APPROACH BUT WILL STAY BELOW SCA THROUGH THIS
FORECAST PERIOD.

PRELIM CCF...
ILM  078/093 077/091 076 224
FLO  075/096 076/093 074 224
MYR  077/091 076/090 076 223

.ILM...NONE.

HAWKINS

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.